Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonlinear and direction connections


Author: Jaak Vilms
Journal: Proc. Amer. Math. Soc. 28 (1971), 567-572
MSC: Primary 53.85
DOI: https://doi.org/10.1090/S0002-9939-1971-0279752-1
MathSciNet review: 0279752
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Nonlinear connections and direction connections are two types of connections arising in Finsler geometry. In his work on generalized sprays, P. Dazord showed that there is a relationship between these two types (nonlinear connections were called sections by him). This relationship has also been used by J. Grifone in a work on prolongation of direction connections. In this paper we examine this relationship in a general setting. In particular, we show that E. Cartan's condition ``D'' is necessary and sufficient for a direction connection to define a nonlinear one. Also, we prove a nonuniqueness result for direction connections associated to a given nonlinear one.


References [Enhancements On Off] (What's this?)

  • [1] P. Dazord, Sur une généralisation de la notion de ``spray," C. R. Acad. Sci. Paris Sér. A-B 263 (1966), A543-A546. MR 35 #949. MR 0210054 (35:949)
  • [2] -, Connexion de direction symétrique associée à un ``spray'' généralisé, C. R. Acad. Sci. Paris Sér. A-B 263 (1966), A576-A578. MR 35 #950.
  • [3] J. Grifone, Prolongement linéaire d'une connexion de directions, C. R. Acad. Sci. Paris Sér. A-B 269 (1969), A90-A93. MR 39 #6228. MR 0244915 (39:6228)
  • [4] M. Matsumoto, A global foundation of Finsler geometry, Mem. Coll. Sci. Univ Kyoto Ser. A Math. 33 (1960/61), 171-208. MR 23 #A2176. MR 0124866 (23:A2176)
  • [5] J. Vilms, Connections on tangent bundles, J. Differential Geometry 1 (1967), 235-243. MR 37 #4742. MR 0229168 (37:4742)
  • [6] -, Curvature of nonlinear connections, Proc. Amer. Math. Soc. 19 (1968), 1125-1129. MR 38 #6490. MR 0238214 (38:6490)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53.85

Retrieve articles in all journals with MSC: 53.85


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0279752-1
Keywords: Finsler geometry, nonlinear connection, direction connection, E. Cartan's condition ``D", spray
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society